Tell us about your symptoms and treatment experience. Take our survey here.

caret icon Back to all discussions

Has anyone done the Benlysta infusions?

I had my first infusion a couple of weeks ago and I feel extremely exhausted. Everything takes more energy/effort than usual. I haven’t had any other side effects besides fatigue and a lingering headache the first couple of days. Does it get better or worse as the medication builds up? What can I do to feel better?

  1. , I'm sorry you are experiencing unpleasant side effects since starting your Benlysta infusion. Fatigue is certainly a common side effect when first starting. I hope there is some comfort in knowing that you are not alone. One of our patient leaders wrote an article about tips for Benlysta infusions which includes some post-infusion tips: https://lupus.net/living/tips-benlysta-infusions. I hope there is some helpful information in there for you! Sending warm thoughts your way
    Gabby (team member)

    1. that article was super helpful! Thank you!

    2. I found it gets better. Eventually the days after will be your best days! Always be hydrated and make sure you eat protein before. I found it limited side effects. Good luck!

  2. hold on tight it gets better. Onboarding can take a lot out of you. I had to rest a lot and hydrate to beat the fatigue and headaches. As you move forward in your infusion regimen and your body begins to respond it will get a little easier. Sometimes it’s the simplest things that can help.


    Rest, hydration and giving it some time to settle in can make a difference. Sometimes you’ll just have to sleep it off and start again the next day. Also are you taking pre meds before infusions? This can contribute to how you are feeling afterwards.


    I’m holding space for some relief for you. But if you stick with it, it will all begin to calm down and begin to help some. It won’t be overnight but you may begin seeing small changes. If the symptoms get too bad talk to your doctor about how he can help with combating it all maybe adding extra saline to hydrate more can help also. ~Racquel~ lupus.net team member

    1. thank you so much for the encouragement. I had my second one this week and I feel a little bit better than I did after the first one. So, I feel hopeful. I am hydrating a lot and they give me some Tylenol before my infusion at the infusion center. I’ve been sleeping a lot and I think just letting myself rest when I need to has been helpful.

    2. it's good to rest and I'm glad it was a little easier. Stick with it once your body gets adjuated you'll begin to feel some relief. ~Racquel~ lupus.net team member


  3. unfortunately, it's hard to know if the side effects will get better or remain the same. The only way to find out is to stick with it. My doctor told me it can take 3 to 6 months for a biologic medication to reach it's full effect in your body and for the side effects to stabilize. Even so, some of my friends on Benlysta still struggle with side effects every time. You will only know if there are side effects down the road if stay on the treatment. And you may have to decide if the benefit of the medication is worth any of these unpleasant side effects that may remain.


    I wish I could give you a clearer answer, but this disease and these medications are so tough and complex. I encourage you to talk to your doctor, because they may have a very good reason why they want you on these infusions and they may have feedback about your side effects. Please let us know how you're doing! Wishing you the best. -Ava, lupus.net team

    1. Thank you! My doctor suggested I stick with it for at least 6-7 months unless major side effects come up. He did warn me about the fatigue and headaches but I guess I didn’t realize how much I would be affected. I do feel a little better this week after my second infusion so we’ll see what happens! I don’t know very many people who have lupus or any other autoimmune illness so I wanted to hear from people that have gone through it instead of just hearing it from my doctor. So, thank you so much for taking the time to respond and share your experience!

      1. ,
        We're glad to hear you are feeling a little better after the second infusion.
        Always know this community is here for you, and we send positive thoughts that each week ahead gets a bit easier.
        Please keep us updated when you get a chance.
        Kindly, Doreen (Team Member)

    Please read our rules before posting.